question-icon

Took perendopril, bendrthiazide for hypertension. Got swelling on ankle and feet. Safe to take amlodipine?

default
Posted on Mon, 6 May 2013
Question: I suffers with hypertension,I was initially prescribed Perendopril 4mg and Bendrthiazide 2.5mg daily. I developed complication to Bendrothiazide which is now discontinue. I am now prescribe Amlodipine 5mg and Perindopril 4mg daily. Since then I both my ankles and feet are swelling. My GP is reluctant to change the priscription and I am concern. I ask my doctor for Lasotan instead but he has not done so. What can I do?
doctor
Answered by Dr. Sukhvinder Singh (38 minutes later)
Hello,

Thanks for writing to XXXXXXX

1. You have not mentioned what complication you develop with bendrothiazide?

2. Swelling feet is a common side effect of amlodipine. There are many options before your doctor. FIrst of all he will see the extent of swelling and if it is tolerable & can be tackled by keeping your feet in non-dependent position for longer time. He may chose to decrease the dose of amlodipine to 2.5 mg and see the effect on swelling and blood pressure. Or he may stop amlodipine altogether and increase the dose of perindopril. He may choose to use S-amlodipine which has been promoted as less swelling causing variant of amlodipine. Depending upon the side effect with benzthiazide he may chose to add or replace another diuretic (class of drug to which benzflumethiazide belongs) with amlodipine.

3. He may not be keen on using perindopril with losartan as both belong to similar class of drugs (RAAS inhibitors) which has not been shown to be superior to one of these agents and I agree to this decision of his.

Please let me know what was the side effect you had with Bendrthiazide so that I can throw more light on this.

Sincerely
sukhvinder
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Sukhvinder Singh (6 hours later)
I developed uric acid in my joints which was masking the extent of arthritis. He did not replace the bendzthiazide when he stopped it, and the increase in my B/P causes me concern.
I began having headache and lack of concentration. He then prescribed amlodipine with perindopril and I suggested losartan and amlodipine but was not to be. My B/P remain unstable and I am concern.
I can only elevate my feet when I am at home in the evenings after doing the house work.
doctor
Answered by Dr. Sukhvinder Singh (4 hours later)
Thanks Ma'am for sharing the details.
1. Since there was an increase in uric acid, I am afraid He will not be able to use Diuretic class of drugs as they all increase Uric acid.
2. Losartan vs. perindopril is again a personal choice and literature does not support use of any particular one.
3. Rest of the options will remain as I discussed above. There are many more anti-hypertensives from which he can choose but I have discussed the preferred ones only.
Please see your cardiologist and discuss further with all these options.
I hope I clarified your doubts.
Wishing you good health.
Sincerely
sukhvinder XXXXXXX

Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
Answered by
Dr.
Dr. Sukhvinder Singh

Cardiologist

Practicing since :1998

Answered : 1306 Questions

premium_optimized

The User accepted the expert's answer

Share on
Took perendopril, bendrthiazide for hypertension. Got swelling on ankle and feet. Safe to take amlodipine?

Hello,

Thanks for writing to XXXXXXX

1. You have not mentioned what complication you develop with bendrothiazide?

2. Swelling feet is a common side effect of amlodipine. There are many options before your doctor. FIrst of all he will see the extent of swelling and if it is tolerable & can be tackled by keeping your feet in non-dependent position for longer time. He may chose to decrease the dose of amlodipine to 2.5 mg and see the effect on swelling and blood pressure. Or he may stop amlodipine altogether and increase the dose of perindopril. He may choose to use S-amlodipine which has been promoted as less swelling causing variant of amlodipine. Depending upon the side effect with benzthiazide he may chose to add or replace another diuretic (class of drug to which benzflumethiazide belongs) with amlodipine.

3. He may not be keen on using perindopril with losartan as both belong to similar class of drugs (RAAS inhibitors) which has not been shown to be superior to one of these agents and I agree to this decision of his.

Please let me know what was the side effect you had with Bendrthiazide so that I can throw more light on this.

Sincerely
sukhvinder